Montana, 2008Damaging Winds in Montana, July 26, 2008
July 26, 2008 · NWS BYZ · 10 events in 6 counties and zones
Severe thunderstorms packing damaging winds moved across Central and Southeast Montana during the evening hours of the 26th and the early morning hours of the 27th. The strongest winds were estimated at 80 mph across portions of Treasure County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms packing damaging winds moved across Central and Southeast Montana during the evening hours of the 26th and the early morning hours of the 27th. The strongest winds were estimated at 80 mph across portions of Treasure County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 26, 2:33 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 26, 2:33 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT SAT JUL 26 2008
.SHORT TERM...VALID FOR SUN AND MON...
ATMOSPHERIC CONDITIONS CONTINUE TO TREND TOWARD SEVERE
THUNDERSTORMS THIS AFTERNOON. WIDESPREAD DEW POINTS IN THE MID 50S
COMBINED WITH TEMPERATURES IN THE LOWER 90S HAVE RESULTED IN
MUCAPE VALUES OVER 2500 J/KG OVER CENTRAL AND EASTERN PORTIONS OF
THE FORECAST AREA EARLY THIS AFTERNOON. STILL DEALING WITH A WEAK
CAP OVER CENTRAL AREAS (20-50 CIN) WITH A BIT STRONGER CAP OVER
EASTERN ZONES (40-75 CIN). WESTERN ZONES HAVE STARTED TO MIX OUT
WITH LIVINGSTONS DEW POINT NOW IN THE 30S...THUS CAP IS BROKEN
THERE...JUST NOT AS MUCH MOISTURE TO WORK WITH THERE. WATCHING A
COUPLE OF FOCUSES FOR CONVECTION LATE THIS AFTERNOON THROUGH LATE
TONIGHT. THE FIRST IS A WEAK WAVE MOVING THROUGH NORTH CENTRAL
WYOMING AT THIS TIME WITH SOME WEAK CONVECTION. AS THIS WAVE
CRESTS THE BIG HORNS EXPECT SOME ENHANCEMENT OVER SHERIDAN
COUNTY...AND POSSIBLY SOUTHERN BIG HORN AND POWDER RIVER COUNTY
THROUGH LATE AFTERNOON. ANOTHER WEAK WAVE IS EVIDENT ON WATER
VAPOR IMAGERY MOVING INTO SOUTHEAST MONTANA RIGHT NOW. THIS WAVE
WILL CROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING...POSSIBLY TRIGGERING STORMS THROUGH LATE TONIGHT. THE
BEST AREA FOR STORM INITIATION...OUTSIDE OF MOUNTAIN TERRAIN...IS
THE STATIONARY SURFACE BOUNDARY CURRENTLY LOCATED FROM LEWISTOWN
TO BILLINGS TO SHERIDAN. THIS BOUNDARY SEPARATES HIGH MOISTURE
AIRMASS TO THE EAST FROM DEVELOPING DRIER AIRMASS AND WEAK
WESTERLY WINDS TO THE WEST. IF TEMPERATURES CAN MAKE IT TO
CONVECTIVE TEMP IN THE MID 90S THIS AFTERNOON EXPECT THIS FEATURE
TO GENERATE SCATTERED THUNDERSTORMS...PARTICULARLY WHEN ANY
OUTFLOW BOUNDARIES FROM MOUNTAIN CONVECTION...OR THE
AFOREMENTIONED UPPER DISTURBANCE INTERSECTS IT. MAIN THREAT FOR
WESTERN COUNTIES REMAINS STRONG WIND GUSTS WITH ANY STORMS.
CENTRAL AND EASTERN AREAS WILL SEE VERY LARGE HAIL AS THE MAIN
THREAT...WITH HEAVY RAINFALL CAUSING A BIT OF A CONCERN FOR FLASH
FLOODING IF STORMS GET WELL ORGANIZED. LATEST NAM DEVELOPS A
CONVECTIVE COMPLEX NEAR BILLINGS LATE THIS EVENING AND PUSHES IT
THROUGH THE EASTERN ZONES BY SUNRISE...LAYING DOWN QPF AMOUNTS
NEAR 2 INCHES IN A SWATH ALONG ITS PATH. THOSE KIND OF QPF AMOUNTS
SEEM REASONABLE IF CONVECTION CAN GET ORGANIZED. KEPT POPS IN THE
CHANCE CATEGORY DUE TO THE CAPPING INVERSION LIMITING COVERAGE OF
THUNDERSTORMS...BUT ANY STORMS THAT FORM TODAY HAVE THE POTENTIAL
TO RAPIDLY BECOME SEVERE.
CONVECTION POTENTIAL WILL CONTINUE THROUGH MIDNIGHT WEST...THROUGH
LATE TONIGHT CENTRAL...AND THROUGH SUNRISE IN EASTERN ZONES. CLOUD
COVER ADDED TO THE HIGH DEW POINTS IN PLACE WILL KEEP TEMPERATURES
IN THE 60S IN MOST AREAS. A FEW CONVECTION DEPENDENT RAIN COOLED
50S WILL OCCUR HERE AND THERE.
SOUTHEAST WINDS RE-DEVELOP OVER EASTERN AREAS TOMORROW AFTERNOON
RESULTING IN HIGH CAPE VALUES EARLY IN THE DAY. BY EARLY EVENING
SOUTHEAST WINDS PUSH WESTWARD INTO CENTRAL ZONES INCREASING CAPE
VALUES THERE. THIS WILL SET THE STAGE FOR ANOTHER ROUND OF
SCATTERED STRONG TO SEVERE STORMS. FOCUS WILL ONCE AGAIN BE ANY
WEAK DISTURBANCES AND AREA MOUNTAINS...ALONG WITH ANY RESIDUAL
OUTFLOW BOUNDARIES FROM TONIGHTS STORMS. MODELS HINTING THAT BEST
CONVECTION MAY BE NOCTURNAL ACROSS THE AREA AS MOISTURE PROFILES
IMPROVE IN THE EVENING AND A MORE SUBSTANTIAL WAVE PUSHES
NORTHEAST OUT OF WESTERN WYOMING. ADJUSTED POPS/WX GRIDS TO TAKE
THIS INTO ACCOUNT. HIGHS SUNDAY WILL BE SIMILAR TO SATURDAYS
READINGS. OVERNIGHT LOWS WILL BE VERY SIMILAR TO TONIGHTS.
NORTHWEST WINDS PUSH INTO THE AREA LATE SUNDAY NIGHT AS SURFACE
BOUNDARY GETS A KICK EASTWARD. THIS WILL LIMIT ANY SEVERE
THUNDERSTORM POTENTIAL TO THE FAR EASTERN ZONES ON MONDAY...AND
KEEP THUNDERSTORM CHANCES LIMITED FOR THE REST OF THE AREA AS
LOW LEVEL MOISTURE GETS PUSHED OUT OF THE AREA. TEMPERATURES
MONDAY WILL BE A FEW DEGREES COOLER WITH HIGHS IN THE UPPER 80S TO
LOWER 90S AS A WEAK UPPER TROF PUSHES THROUGH THE REGION.
CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ONLY MINOR CHANGES MADE TO EXTENDED FORECAST WITH TRENDS
FOLLOWING OPERATIONAL GFS WELL. MEDIUM RANGE GUIDANCE STILL NOT
SHOWING A LOT OF RUN TO RUN CONSISTENCY INTO LATE NEXT WEEK.
YESTERDAYS ECMWF WAS THE MODEL OF CHOICE WITH HIGHER AMPLITUDE
RIDGE ACROSS THE ROCKIES BY FRIDAY. TODAYS GFS NOW SHOWING THE
MORE AMPLIFIED PATTERN WITH THE ECMWF A FLATTER SOLUTION WITH
STRONG SHORT WAVE ENERGY MOVING ACROSS NRN MONTANA ADVERTISED TO
BREAK DOWN THE RIDGE ON FRIDAY. TODAY WILL SIDE WITH DRIER AND
HOTTER GFS FOR LATE IN THE WEEK. WILL MAINTAIN ISOLATED STORMS IN
FORECAST THROUGH WEDNESDAY WITH A SERIES OF UPPER LEVEL
DISTURBANCES MOVING THROUGH THE REGION WORKING ON DAILY
INSTABILITY. STRONGEST ENERGY STILL APPEARS TO BE WEDNESDAY BUT
MOISTURE MAY BE A LIMITING FACTOR. UPPER HEIGHTS BUILD THURSDAY
INTO FRIDAY AHEAD OF DEEPENING TROUGH ALONG WEST COAST. THIS
SHOULD SPELL HOT AND DRY CONDITIONS FOR THE AREA WITH TEMPERATURES
WELL INTO THE 90S BY FRIDAY. SATURDAY...RETURNED TO AN ISOLATED
STORM RISK AS SHORT WAVE ENERGY FROM PACIFIC BREAKS DOWN THE
RIDGE. FRIEDERS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL. ALTHOUGH SCATTERED THUNDERSTORMS
WILL DEVELOP THROUGH THIS EVENING. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. MVFR CONDITIONS WILL
BE POSSIBLE IN AND NEAR ANY OF THESE THUNDERSTORMS. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 065/095 063/091 064/091 063/089 061/092 061/094 063/093
32/T 30/U 02/T 22/T 21/U 11/U 12/T
LVM 054/093 053/090 054/087 053/087 051/090 051/091 053/090
22/T 20/U 22/T 22/T 21/U 11/U 12/T
HDN 064/096 063/092 063/094 063/092 061/096 059/100 061/098
42/T 32/T 02/T 22/T 21/U 11/U 12/T
MLS 066/095 065/091 066/091 065/090 063/094 060/097 062/094
33/T 32/T 22/T 22/T 21/U 11/U 12/T
4BQ 064/094 063/092 063/092 065/090 062/093 059/097 061/095
43/T 32/T 22/T 22/T 21/B 11/U 12/T
BHK 061/093 060/090 060/090 064/089 061/093 055/095 060/092
33/T 33/T 22/T 22/T 21/B 11/U 12/T
SHR 059/094 058/089 058/091 059/088 056/091 054/094 056/094
33/T 32/T 12/T 22/T 21/U 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 26, 2:41 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT SAT JUL 26 2008
MTZ028>042-056>058-063>068-WYZ098-099-272145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
341 PM MDT SAT JUL 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP OVER WESTERN AREAS THIS AFTERNOON AND
MOVE OUT INTO THE PLAINS DURING THE LATE AFTERNOON HOURS. WARMER
TEMPERATURES AND A CONTINUED FEED OF GULF MOISTURE INTO THE AREA
WILL RESULT IN VERY UNSTABLE CONDITIONS BY MID TO LATE AFTERNOON.
THIS WILL BE SUPPORTIVE OF SCATTERED STRONG THUNDERSTORMS...WITH A
FEW SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE REGION.
THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS FROM LIVINGSTON TO
NEAR BILLINGS THIS AFTERNOON. FROM BILLINGS EAST...WHERE THE
BETTER GULF MOISTURE IS LOCATED...LARGE HAIL WILL BE THE MAIN
THREAT WITH THE THUNDERSTORMS. WITH THE HIGH LEVELS OF GULF
MOISTURE PRESENT IN THE ATMOSPHERE...EXPECT HEAVY RAINFALL WITH
ANY STORMS THAT FORM OVER CENTRAL AND EASTERN AREAS. FLASH
FLOODING WILL BE A CONCERN WITH ANY ORGANIZED THUNDERSTORM
ACTIVITY THROUGH LATE TONIGHT AS A RESULT.
FREQUENT CLOUD TO GROUND LIGHTNING ACTIVITY IS EXPECTED WITH
THUNDERSTORMS TODAY AND TONIGHT. IF OUTDOORS...AND THUNDER IS
HEARD...SEEK SHELTER IMMEDIATELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE EAST OF A
ROUNDUP TO SHERIDAN LINE SUNDAY AFTERNOON. HAIL AND HEAVY
RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Powder River
- When
- July 26, 4:15 PM MST
- Where
- Powder River County, 4.84 mi S of Biddle
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.030, -105.350
A wind gust of 70 mph was estimated 5 miles south of Biddle. This resulted in a small trailer home being destroyed.
Thunderstorm Wind, Carter
- When
- July 26, 5:10 PM MST
- Where
- Carter County, 2.07 mi ESE of Alzada
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.010, -104.380
Alzada DOT reported a wind gust of 64 mph.
Thunderstorm Wind, Yellowstone
- When
- July 26, 8:21 PM MST
- Where
- Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 45.790, -108.540
A wind gust of 59 mph was reported at the National Weather Service office in Billings.
Thunderstorm Wind, Yellowstone
- When
- July 26, 8:30 PM MST
- Where
- Yellowstone County, 3.18 mi SE of Lockwood
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.750, -108.380
Soda Springs RAWS measured a wind gust of 61 mph.
Thunderstorm Wind, Yellowstone
- When
- July 26, 8:54 PM MST
- Where
- Yellowstone County, 10.82 mi SE of Huntley
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.790, -108.160
Arrow Creek Hill DOT measured a wind gust of 60 mph.
Thunderstorm Wind, Treasure
- When
- July 26, 9:10 PM MST
- Where
- Treasure County, 3.49 mi N of Bighorn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.220, -107.460
An estimated wind gust of 60 mph was reported twelve miles west/southwest of Hysham. A trailer roof was blown off as a result of these strong winds.
Thunderstorm Wind, Big Horn
- When
- July 26, 9:30 PM MST
- Where
- Big Horn County, 13.83 mi N of Hardin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.930, -107.610
The public reported three inch tree limbs down as a result of estimated winds of 70 mph.
Thunderstorm Wind, Yellowstone
- When
- July 26, 10:09 PM MST
- Where
- Yellowstone County, 11.49 mi SW of Newton Grove
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.200, -107.950
Power was knocked out fourteen miles north of Pompeys Pillar as a result of a 69 mph thundestorm outflow gust.
Thunderstorm Wind, Treasure
- When
- July 26, 10:15 PM MST
- Where
- Treasure County, 10.41 mi SSE of Bighorn
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.040, -107.340
An estimated wind gust of 80 mph was reported ten miles south/southeast of Bighorn. Shingles and parts of corrals were reported missing.
Thunderstorm Wind, Fallon
- When
- July 26, 11:00 PM MST
- Where
- Fallon County, 5.55 mi N of Baker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.450, -104.270
The public reported an estimated wind gust of 60 mph which resulted in 2 1/2 inch diameter Cottonwood tree branches to be snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Flash Flooding and Damaging Winds in Missouri, July 26, 2008$77,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130033, 130034, 130035, 130036, 130037, 130038, 130039, 130040, 130041, 130042.